North Carolina, 2005

Flash Flood and Damaging Wind in North Carolina, July 22, 2005

July 22, 2005 · NWS RAH · 2 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 1:00 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI JUL 22 2005

...SOME RELIEF IN THE HOT HUMID CONDITIONS EXPECTED THIS WEEKEND
BEFORE INTENSE HEAT AND HUMIDITY RETURN MONDAY...

.SYNOPSIS...
STRONG H5 RIDGING CENTERED OVER THE ROCKIES AND IN THE WESTERN
ATLANTIC AT 12Z/22... WITH WEAK H5 TROUGH OVER THE APPALACHIANS. A
WEAK COLD FRONT OVER THE OHIO VALLEY IS EXPECTED TO JUMP INTO THE
APPALACHIAN LEE TROUGH LATE THIS AFTERNOON AND TONIGHT... AND MOVE
EAST TO THE COAST SATURDAY PM.

&&
.SHORT TERM (THIS EVENING-TONIGHT)...
A LOW PRESSURE TROUGH...OR WEAK COLD FRONT...ASSOCIATED WITH AN
UPPER LEVEL SHORT WAVE WILL DRIFT EAST ACROSS CENTRAL NORTH CAROLINA
OVERNIGHT. MOISTURE CONVERGENCE WITH AND JUST AHEAD OF THE TROUGH
AND DESTABILIZATION WITH THE SHORT WAVE ALOFT SHOULD ENHANCE
PRECIPITATION COVERAGE FROM SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THE EARLY PART OF THE NIGHT.  ISOLATED STORMS MAY LINGER TO
THE SOUTH AND EASTERN EDGES OF THE CWA OVERNIGHT...BUT DRIER AIR
WITH A LIGHT NORTHERLY SURFACE FLOW SHOULD ALLOW CONDITIONS TO
STABILIZE AND CLEAR OVER THE NORTHWEST HALF.  MIN TEMPERATURES OF
NEAR 70 NW TO NEAR 75 SOUTHEAST ARE EXPECTED. -RFG
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
SATURDAY INTO SUNDAY... A BRIEF PERIOD OF RELIEF IS EXPECTED OVER
CENTRAL NC SATURDAY AFTERNOON THROUGH SUNDAY. THE WEAKNESS IN THE H5
RIDGE OVER THE APPALACHIANS EARLY FRIDAY WILL SHIFT EAST TO THE
COAST SATURDAY. A SURFACE TROUGH TO PUSH SE FROM THE PIEDMONT INTO
THE SE COASTAL PLAIN DURING SATURDAY AFTERNOON... THEN TO THE COAST
SATURDAY NIGHT. WINDS WILL BECOME NORTHERLY BEHIND THE TROUGH... AND
THERE IS EXPECTED TO BE FAIRLY SIGNIFICANT DRYING FROM THE MID
LEVELS THROUGH THE BOUNDARY LAYER SATURDAY. MOST NOTABLY ON SATURDAY
AFTERNOON... THE SURFACE DEW POINTS ARE EXPECTED TO FALL INTO THE
MID TO UPPER 60S OVER THE PIEDMONT... TO AROUND 70 OVER THE COASTAL
PLAIN.

DRIER AIR AND NEARLY FULL SUN SATURDAY WILL ALLOW TEMPS TO BE JUST
ABOUT AS WARM SATURDAY AS THEY ARE TODAY. HIGHS ARE FORECAST BETWEEN
91 AND 96 (ONLY EXPECTED TO BE A DEGREE OR TWO COOLER THAN TODAY).
MOST SIGNIFICANTLY... THE HEAT INDICES WILL BE LOWER DUE TO THE
DRIER BOUNDARY LAYER... MOSTLY IN THE 90S INSTEAD OF THE 100 TO 107
EXPERIENCED IN THE LAST SEVERAL DAYS. THE SURFACE TEMPERATURES
POSSIBLY WILL COOL 3-5 DEGREES SUNDAY AS THE SURFACE WINDS BECOME
LIGHT EASTERLY AND THE LOW LEVEL THICKNESSES REDUCE A FEW METERS.
THE CONSECUTIVE DAYS OF 90 DEGREE HEAT MAY END AT GSO BUT SHOULD BE
MAINTAINED AT RDU AND FAY. THE GFS MOS APPEARS TOO COOL ESPECIALLY
AT RDU ON SUNDAY. LOWS SATURDAY NIGHT MAY DIP INTO THE UPPER 60S W-N
PIEDMONT.

FOR MONDAY INTO TUESDAY... THE H5 RIDGE IS FORECAST TO BUILD FROM
THE PLAINS AND MID MISSISSIPPI VALLEY EASTWARD INTO THE SOUTHEASTERN
STATES. THIS WILL ALLOW THE VERY HOT TEMPERATURES TO RETURN TO
CENTRAL NC MONDAY AND TUESDAY. STATISTICAL GUIDANCE AND LOW LEVEL
THICKNESSES INDICATE MID TO UPPER 90S FOR HIGHS IN ALL AREAS.
READINGS OF 100 WILL BE POSSIBLE IN THE NORMALLY HOTTER SANDHILLS
AND AT THE HOTTEST URBAN CENTERS. RDU... WHICH HAS BEEN AVERAGING
2-3 DEGREES WARMER THAN LOCAL COOPERATIVE REPORTS SINCE JUNE... MAY
ALSO REACH 100. ISOLATED PM THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY ON TUE AS THE PIEDMONT TROUGH BECOMES ESTABLISHED
AGAIN.

FOR WEDNESDAY INTO LATE WEEK... MODEL CONSENSUS WOULD INDICATE A
PATTERN CHANGE FOR THE EASTERN STATES WITH A POTENTIAL H5 TROUGH
DEVELOPING FROM THE GREAT LAKES INTO THE TENNESSEE VALLEY. CENTRAL
NC WOULD BENEFIT FROM SUCH A PATTERN CHANGE AS FALLING HEIGHTS MEAN
A REDUCTION IN HEAT. IF THE BASE OF THE TROUGH DEVELOPS TO OUR
WEST... THIS WOULD ALLOWING AMPLE MOISTURE TO RETURN THROUGHOUT THE
ATMOSPHERE BRINGING ENHANCED RAIN CHANCES. FOR NOW... WILL FORECAST
A GRADUAL INCREASE IN CLOUDS AND THE CHANCE OF THUNDERSTORMS... AND
A REDUCTION IN AFTERNOON TEMPS (BACK TO NEAR CLIMATOLOGY).
&&

.AVIATION...
SCT TO BKN LAYERS NEAR 4 AND 10 THSD FEET ARE EXPECTED WITH
SCATTERED SHOWERS AND TSTMS ACROSS THE REGION THROUGH 04Z TONIGHT.
VSBY LOWERING TO LESS THAN 3 MI IN LOCALLY HEAVY SHOWERS. ISOLATED
SHOWERS AND TSTMS WILL LINGER TO THE SOUTH AND EAST...OTHERWISE
SKIES SHOULD CLEAR BEFORE DAYBREAK.  AREAS OF FOG WILL BRIEFLY LIMIT
VSBY TO AOB 3 MI INVOF RWI AND FAY AROUND DAYBREAK. -RFG
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR NCZ007>011-024>028-040>043-075>078-085-086-
088-089 UNTIL 5 PM FRIDAY.
&&

SYNOPSIS...
SHORT TERM...RFG
LONG TERM...BADGETT
AVIATION...RFG
Hazardous weather outlook, Jul 22, 4:21 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 AM EDT FRI JUL 22 2005

NCZ021>023-038-039-073-074-083-084-230930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
521 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITIES AGAIN TODAY PRODUCE HEAT
INDEX VALUES OF 100 TO 105 THIS AFTERNOON.

ADDITIONALLY...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT. SOME STORMS COULD APPROACH SEVERE AND
PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-230930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
521 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE EASTERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN WHICH INCLUDES THE TRIANGLE
AREA...FAYETTEVILLE...SANFORD...LAURINGBURG...GOLDSBORO...ROCKY
MOUNT AND SURROUNDING AREAS. HEAT INDEX VALUES FROM 105 TO NEAR 110
DEGREES CAN BE EXPECTED THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO TONIGHT. A FEW STORMS COULD APPROACH SEVERE AND PRODUCE LOCALLY
HEAVY RAINFALL LATE THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED THIS TODAY OR
TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION.

RA

In the hours before

Special weather statement, Jul 22, 1:35 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT FRI JUL 22 2005

NCZ008>011-026-221930-
FRANKLIN-GRANVILLE-HALIFAX-VANCE-WARREN-
235 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS OVER EASTERN VANCE AND SOUTHWEST WARREN
COUNTIES...

AT 235 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM MIDDLEBURG EAST TO AFTON AND INEZ. THESE
THUNDERSTORMS WERE PRODUCING FREQUENT LIGHTNING... VERY HEAVY
RAIN... AND GUSTY WINDS TO 40 MPH. DUE TO THEIR SLOW MOVEMENT TO THE
SOUTHEAST AT 10 MPH... VERY HEAVY RAIN OF 1 TO 2 INCHES WILL BE
LIKELY OVER SOUTHWEST AND WEST CENTRAL WARREN COUNTY BETWEEN 230 PM
AND 330 PM. THIS INCLUDES THE COMMUNITY OF AFTON.

SEEK SHELTER INDOORS DURING THUNDERSTORMS. MOVE QUICKLY AWAY FROM
WATER AND OFF OF OPEN FIELDS. NEVER SEEK SHELTER UNDER TREES.

BADGETT
Special weather statement, Jul 22, 4:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT FRI JUL 22 2005

NCZ075-077-086-222145-
HARNETT-HOKE-MOORE-
516 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORM OVER SOUTHWEST HARNETT...SOUTHEAST MOORE AND
NORTHERN HOKE COUNTIES THROUGH 545 PM EDT...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VASS...OR ABOUT 7 MILES NORTHEAST OF SOUTHERN PINES. THIS STORM WAS
NEARLY STATIONARY.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...INVERNESS AND
WOODLAKE.

GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING CAN
BE EXPECTED. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT
OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE
TOSSED AROUND.

IN ADDITION...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE
INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

DGS

The radar

The Raleigh/Durham radar (KRAX), 85 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Moore

When
July 22, 4:35 PM EST
Where
Moore County, Vass
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -79.283

Approximately 30 trees were blown down in Vass. A vehicle and a business were both damaged when trees fell on them. Trees were reported down in Southern Pines as well, where a tree damaged a home when it fell.

Flash Flood, Wayne

When
July 22, 9:05 PM EST to 10:00 PM EST
Where
Wayne County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
35.417, -78.033

Heavy rains caused flooding on Patetown Road, Big Daddy's Road, and Indian Springs Road, all in different parts of the county. Other secondary roads had high water reported as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469848, 5469849.